Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 63, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 22, 1997, 4:55 PM CDT for Hansford County, Texas. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 22, 1997, 4:55 PM CDT (21:55 UTC)
- Expired
- May 22, 1997, 6:00 PM CDT
- In force
- 65 min
- Issued by
- NWS Amarillo, TX
- Area
- Whole counties
County Hansford County, TX
The radar
The Amarillo radar (KAMA), 121 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 5:20 PM CDT | Hail 0.75 | Morse, TX | Report of hail on county line in Hansford and Hutchinson counties. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 9.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 852 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAMA 222158 SVRAMA TXC195-222300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 455 PM CDT THU MAY 22 1997 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 600 PM CDT FOR THE PEOPLE IN THE FOLLOWING LOCATION... IN THE TEXAS PANHANDLE ...HANSFORD COUNTY AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM JUST SOUTH OF GRUVER MOVING TO THE NORTHEAST AT 25 MPH. LARGE HAIL IS POSSIBLE WITH THIS THUNDERSTORM. WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND DEADLY LIGHTNING ARE POSSIBLE IN SEVERE THUNDERSTORMS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:25 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, May 22, 3:25 PM CDT, 1 hour 30 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 320 PM CDT THU MAY 22 1997 INTERESTING FIRST PERIOD AS CONVECTION BEGINNING TO FIRE ACRS NW FA VCNTY MOISTURE CONVERGENCE MAXIMA FM NTRANS ANLYS. AREA ALSO ALONG AXIS OF INSTABILITY WITH LIS -4 TO -6. VIS SATELLITE IMAGE ALSO SHOWS SHRTWV ENERGY ROTATING ACRS CNTRL NM ATTM WHICH 12Z MODELS HINTED AT. AGREE WITH SPC ANLYS THAT IF BOUNDARY IS "FOR REAL" BETTER ORGANIZED CONVECTION POSSIBLE THAN ORIGINALLY THOUGHT. PROFILER DATA STILL POINTS FURTHER N WHERE A BIT BETTER MID LEVEL (25-30KT) EXISTS AND MORE WIDESPREAD TSRA EXPECTED. AFT TONIGHT...SFC LOW BEGINS TO MOVE E INTO PLAINS DRAGGING SFC TROF ACRS FA. WILL SHIFT HIGHEST POPS TO ERN ZNS ON FRI. POTENTIAL FOR SVR ALSO SHIFTS E AND NE WITH TIME. ON SAT...AVN 60 HR PROG PLACES AREA MOSTLY IN NVA HOWEVER SOME MTN CONVECTION POSSIBLE WITH APPROACH OF NEXT SYSTEM SO WILL NOT COMPLETELY RMV POPS FM SAT PM PERIOD. IN EXTENDED...MRF/ECMWF FCST SFC LOW TO MOVE INTO SW KS AS UPR LOW DIGS INTO CNTRL ROCKIES. AM NOT SURE IF MODELS ARE THROUGH DIGGING SYSTEM OR NOT...SO WILL KEEP POPS GOING INTO SUN THEN BACK OF SOME ON MON...EXCEPT IN E. CDFNT FCST TO MV ACRS AREA EARLY MON WHICH WILL DROP TEMPS BACK TO AOB SEASONAL NORMS. .AMA... TX...NONE. OK...NONE. COBB
In the hours before
Special weather statement, May 22, 12:52 PM CDT, 4 hours 3 minutes before
OKZ001>003-TXZ001>020-230300- TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT THU MAY 22 1997 THERE IS A SLIGHT RISK OF ISOLATED SEVERE THUNDERSTORMS MAINLY ALONG AND WEST OF A LIBERAL TO BORGER TO TULIA LINE LATER THIS AFTERNOON THROUGH TONIGHT. THE LOW CLOUDS HAVE PUSHED EAST AND BY EARLY THIS AFTERNOON WAS LOCATED EAST OF A LIBERAL TO BORGER TO TULIA LINE. THE AIRMASS WHERE THE SKIES HAVE CLEARED OR BECOME PARTLY CLOUDY WILL BECOME INCREASINGLY MORE UNSTABLE WITH DAYTIME HEATING. THE AIRMASS ALSO REMAINS VERY MOIST ACROSS THIS AREA. A DISTURBANCE IN THE UPPER ATMOSPHERE OVER NORTHERN MEXICO OR SOUTHWEST OF EL PASO WILL APPROACH THE WESTERN PANHANDLES BY THIS EVENING AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS EASTERN NEW MEXICO AND FAR WEST TEXAS BY THIS EVENING. ISOLATED THUNDERSTORMS MAY AFFECT THE WESTERN HALF OF THE TEXAS AND OKLAHOMA PANHANDLES LATER THIS EVENING WHICH COULD BECOME SEVERE. IT APPEARS AT THIS TIME THAT THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE THE WESTERN OKLAHOMA PANHANDLE AND THE NORTHWEST TEXAS PANHANDLE. THE MAIN THREAT FROM ANY SEVERE THUNDERSTORMS THAT SHOULD DEVELOP WILL BE LARGE HAIL AND DAMAGING WINDS. THE LOW CLOUD COVER WILL PREVENT DAYTIME HEATING THIS AFTERNOON OVER THE EASTERN HALF OF THE PANHANDLES WHICH IN TURN WILL INHIBIT THE THREAT OF ANY SEVERE THUNDERSTORMS. SPOTTER ACTIVATION IS NOT ANTICIP*ATED THROUGH TONIGHT...HOWEVER EMERGENCY MANAGEMENT OFFICIALS AND SPOTTERS SHOULD BE ON ALERT IN CASE ACTIVATION BECOMES NECESSARY. SCHNEIDER
Special weather statement, May 22, 1:00 PM CDT, 3 hours 55 minutes before
OKZ001>003-TXZ001>020-230300- TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT THU MAY 22 1997 THERE IS A SLIGHT RISK OF ISOLATED SEVERE THUNDERSTORMS MAINLY ALONG AND WEST OF A LIBERAL TO BORGER TO TULIA LINE LATER THIS AFTERNOON THROUGH TONIGHT. THE LOW CLOUDS HAVE PUSHED EAST AND BY EARLY THIS AFTERNOON WAS LOCATED EAST OF A LIBERAL TO BORGER TO TULIA LINE. THE AIRMASS WHERE THE SKIES HAVE CLEARED OR BECOME PARTLY CLOUDY WILL BECOME INCREASINGLY MORE UNSTABLE WITH DAYTIME HEATING. THE AIRMASS ALSO REMAINS VERY MOIST ACROSS THIS AREA. A DISTURBANCE IN THE UPPER ATMOSPHERE OVER NORTHERN MEXICO OR SOUTHWEST OF EL PASO WILL APPROACH THE WESTERN PANHANDLES BY THIS EVENING AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS EASTERN NEW MEXICO AND FAR WEST TEXAS BY THIS EVENING. ISOLATED THUNDERSTORMS MAY AFFECT THE WESTERN HALF OF THE TEXAS AND OKLAHOMA PANHANDLES LATER THIS EVENING WHICH COULD BECOME SEVERE. IT APPEARS AT THIS TIME THAT THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE THE WESTERN OKLAHOMA PANHANDLE AND THE NORTHWEST TEXAS PANHANDLE. THE MAIN THREAT FROM ANY SEVERE THUNDERSTORMS THAT SHOULD DEVELOP WILL BE LARGE HAIL AND DAMAGING WINDS. THE LOW CLOUD COVER WILL PREVENT DAYTIME HEATING THIS AFTERNOON OVER THE EASTERN HALF OF THE PANHANDLES WHICH IN TURN WILL INHIBIT THE THREAT OF ANY SEVERE THUNDERSTORMS. SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT...HOWEVER EMERGENCY MANAGEMENT OFFICIALS AND SPOTTERS SHOULD BE ON ALERT IN CASE ACTIVATION BECOMES NECESSARY. SCHNEIDER
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 5:06 PM CDT | Tornado Warning | AMA | Hutchinson | 39 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.